Systematic derivation of an Australian standard for Tall Man lettering to distinguish similar drug names
MetadataShow full item record
This is the peer reviewed version of the article cited above, which has been published in final form at http://doi.org/10.1111/jep.12247. This article may be used for non-commercial purposes in accordance with Wiley Terms and Conditions for Self-Archiving at http://olabout.wiley.com/WileyCDA/Section/id-820227.html#terms
Rationale, aims and objectives - Confusion between similar drug names can cause harmful medication errors. Similar drug names can be visually differentiated using a typographical technique known as Tall Man lettering. While international conventions exist to derive Tall Man representation for drug names, there has been no national standard developed in Australia. This paper describes the derivation of a risk-based, standardized approach for use of Tall Man lettering in Australia, and known as National Tall Man Lettering. Method - A three-stage approach was applied. An Australian list of similar drug names was systematically compiled from the literature and clinical error reports. Secondly, drug name pairs were prioritized using a risk matrix based on the likelihood of name confusion (a four-component score) vs. consensus ratings of the potential severity of the confusion by 31 expert reviewers. The mid-type Tall Man convention was then applied to derive the typography for the highest priority drug pair names. Results - Of 250 pairs of confusable Australian drug names, comprising 341 discrete names, 35 pairs were identified by the matrix as an ‘extreme’ risk if confused. The mid-type Tall Man convention was successfully applied to the majority of the prioritized drugs; some adaption of the convention was required. Conclusion - This systematic process for identification of confusable drug names and associated risk, followed by application of a convention for Tall Man lettering, has produced a standard now endorsed for use in clinical settings in Australia. Periodic updating is recommended to accommodate new drug names and error reports.
Showing items related by title, author, creator and subject.
Emmerton, Lynne ; Curtain, C.; Swaminathan, G.; Dowling, H. (2020)Background: ‘Look-alike, sound-alike’ (LASA) medicines may be confused by prescribers, pharmacists, nurses and patients, with serious consequences for patient safety. The current research aimed to develop and trial software ...
Beatty, Shelley Ellen (2003)The long-term regular use of tobacco and hazardous alcohol use are responsible for significant mortality and morbidity as well as social and economic harm in Australia each year. There is necessary the more cost-efficient ...
Emmerton, Lynne; Rizk, M. (2012)‘Look-alike, sound-alike’ medicines are associated with dispensing errors. This commentary aims to fuel discussion surrounding how drug name nomenclature and similar packaging between medicines can lead to selection errors, ...